PHOTO BY NICOLE GOODHUE BOYD
Lt. Jon Godbout of Engine 3 Medic 1 holds up a Narcan shot on Sunday, at the Western Avenue firehouse.
By GAYLA CAWLEY
LYNN — The Lynn Fire Department revived 94 percent of the patients their emergency personnel treated with Narcan, the lifesaving overdose drug, attributing the high figure to proper training and rapid response.
In 2016, the department documented 116 saved lives, out of 124 patients treated with Narcan. Five of those people died and in three cases, it’s unknown if the person survived. The numbers are not citywide figures, as they do not include Medic 1, Lynn Police or Atlantic Ambulance statistics. Heroin is the most common overdose.
But, firefighters from Engine 3, who treated 32 patients last year, and administered 64 doses of Narcan, said chances of survival are all about timing. Early reporting to emergency personnel helps.
“If we don’t find them in time, it’s not a miracle drug,” said Lt. Jon Godbout.
Stephen Harer, a firefighter and paramedic, said it’s important to find the overdose victim soon enough so they don’t go into cardiac arrest. There was an incident two weeks ago where one person went into cardiac arrest, and didn’t make it, Godbout added.
Narcan was added to fire trucks in the past two years, according to Lynn firefighters who spoke with The Item on Sunday. Before that, it was just on ambulances. A person can also go and buy their own Narcan at a pharmacy.
Firefighter Stephen Stille said there’s been an increase in people receiving Narcan before first responders arrive.
On a typical call, Godbout said fire personnel would be dispatched for an unresponsive overdose. The fire engine would arrive before the ambulance. He said the patient would be assessed, with a friend or family member usually on scene.
Most of the time, the person’s face is ashen-colored or blue, with pinpoint pupils. He said drug paraphernalia is not always visible so it’s not clear if the person shot up, took pills or did a mixture of things. If they’re breathing, nasal Narcan can be administered, Godbout said.
“They’ll go from death’s doorstep to walking and talking,” he said.
But once they’re revived, Godbout said patients aren’t required to go to the hospital. If they don’t seek medical attention, they can relapse back into an overdose when the Narcan wears off.
Stille said many people are overdosing because the drugs are stronger. He said patients have told him that they don’t understand why they overdosed, after taking the same amount of the drug they always do, not realizing that it’s laced with something else, such as fentanyl.
Firefighters said there are many repeat offenders after having been revived with Narcan. Stille said people can be discharged from the hospital after an overdose, and use again the same day. He said there can be multiple overdoses from the same person during one shift. Stille and Godbout said the overdoses that hit the hardest are the ones that happen around kids.
“Those are the ones that you seem to think about the most,” Godbout said. “It’s disturbing that there’s young children at home.”
Godbout and Stille said high revival rates are also attributed to good training and the luxury of having multiple fire stations across the city.
“That’s what it comes down to is timing,” Stille said. “Having the ladders and engines across the city to get to those people.”
EMT training is required for the fire department, Godbout said, along with a certain amount of continuing education every two years. He said that includes a continuing education class on the Narcan itself. Around the station, firefighters go over patient assessment, how to assemble Narcan and how to use it.
On calls, after a patient has been revived with Narcan, Godbout said they’ll sometimes still deny having used opioids. They might attribute it to sleeping or seizures, anything except using drugs. He said it’s important for people to tell emergency personnel what they overdosed on so the correct reversal drugs can be given.
The denial might be for fear of getting trouble with police, who are often on scene, Stille added.
Despite the positive lifesaving statistics, the Lynn Fire Department acknowledges that the heroin epidemic is not a problem that’s going away. It’s always been around, but is finally recognized by state officials, Godbout said.
“It ruins people’s lives,” Godbout said. “It ruins families. You can do it once and get hooked. All walks of life … it doesn’t matter where you came from, poor, rich. We see it in every part of the city.”
Gayla Cawley can be reached at [email protected]. Follow her on Twitter @GaylaCawley